question-icon

Suggest dosage for Zoloft

default
Posted on Thu, 3 Dec 2015
Question: Hello
I am an elite level figure skater, who just started taking zoloft for anxiety ocd and depression I take 25 mg. I tried taking it in the morning, but I get nasea while skating. It is also causing some insomia. Would it be better to take in the evening instead of morning and take a sleep aid?
doctor
Answered by Dr. Alexander H. Sheppe (26 minutes later)
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks very much for your premium question.

Let me begin by saying this problem is temporary and totally fixable. When people first begin taking Zoloft, nausea is probably the most common side effect. This side effect typically lasts for about two weeks at the longest, as the body gets used to the medicine. So rest assured this will go away. In the meantime, a couple things I suggest are taking it with a meal, and taking it at night (as you correctly suggested). This should help while your body habituates to the drug.

As for insomnia, this too typically goes away within the first couple weeks. Zoloft when you first start taking it can be "activating," meaning some people experience paradoxical anxiety and insomnia for the first couple of weeks while their body is adjusting. I would still advise you to shift to taking it at night, and if the insomnia is a big issue, there are a couple safe over-the-counter solutions I recommend. Try melatonin, 3mg thirty minutes before you want to fall asleep, and you can increase the dose up to 10mg nightly if needed. Or, you can try Benadryl, 25mg nightly, and increase to 50mg nightly if need be. Pick one of these (I recommend starting with melatonin) and give it a try.

The side effects will pass, and soon the drug will start to help you in its intended way. Until then, I hope this advice helps you manage.

My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States. For a personalized comprehensive evaluation, treatment recommendations, or individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2240 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest dosage for Zoloft

Brief Answer: Consultation Detailed Answer: Hello, and thanks very much for your premium question. Let me begin by saying this problem is temporary and totally fixable. When people first begin taking Zoloft, nausea is probably the most common side effect. This side effect typically lasts for about two weeks at the longest, as the body gets used to the medicine. So rest assured this will go away. In the meantime, a couple things I suggest are taking it with a meal, and taking it at night (as you correctly suggested). This should help while your body habituates to the drug. As for insomnia, this too typically goes away within the first couple weeks. Zoloft when you first start taking it can be "activating," meaning some people experience paradoxical anxiety and insomnia for the first couple of weeks while their body is adjusting. I would still advise you to shift to taking it at night, and if the insomnia is a big issue, there are a couple safe over-the-counter solutions I recommend. Try melatonin, 3mg thirty minutes before you want to fall asleep, and you can increase the dose up to 10mg nightly if needed. Or, you can try Benadryl, 25mg nightly, and increase to 50mg nightly if need be. Pick one of these (I recommend starting with melatonin) and give it a try. The side effects will pass, and soon the drug will start to help you in its intended way. Until then, I hope this advice helps you manage. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States. For a personalized comprehensive evaluation, treatment recommendations, or individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers